Alabama, 2012

Damaging Winds and Lightning Strike in Alabama, July 14, 2012

July 14, 2012 · NWS HUN · 8 events in 3 counties and zones

Clusters of strong thunderstorms developed over much of west central Alabama during the late afternoon hours. The storms moved northward across northwest Alabama producing a period of gusty winds, heavy downpours and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong thunderstorms developed over much of west central Alabama during the late afternoon hours. The storms moved northward across northwest Alabama producing a period of gusty winds, heavy downpours and frequent lightning. The winds downed trees and power lines in Lauderdale and Colbert Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 1:42 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 14, 1:42 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT SAT JUL 14 2012

.DISCUSSION...
LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE THE MAIN
BELT OF WESTERLIES IS WELL NORTH OF THE CONUS...WITH A T/R/T/R
PATTERN PREVAILING SOUTH OF THE BORDER. EMBEDDED WITHIN THIS
FLOW...A SHEARED VORT AXIS IS STRETCHED FROM THE LOWER MISSISSIPPI
RIVER NORTHWEST TOWARD THE OHIO RIVER VALLEY. WITHIN THE WARM
SECTOR...PLENTIFUL CU DOMINATES MUCH OF THE SOUTHEAST...AND
SCATTERED SHRA ARE DOTTING THE TENNESSEE VALLEY.

WITHIN THE SOUPY AIRMASS...LOOK FOR SCATTERED SHRA/TSRA TO CONTINUE
THROUGH THE EVENING...BEFORE LARGELY DISSIPATING BY MIDNIGHT. THE
SHORTWAVE CURRENTLY PRODUCING A COMPLEX OF THUNDERSTORMS IN THE
NORTHERN GOMEX/MOBILE BAY AREA WILL CONTINUE NORTH THIS
EVENING...AND THIS COULD CAUSE A FEW SHOWERS OR THUNDERSTORMS AFTER
MIDNIGHT /ESPECIALLY IN THE WEST/...SO OPTED TO KEEP THE MENTION OF
PRECIPITATION THROUGH THE OVERNIGHT HOURS. OTHERWISE...THE HUMID
AIRMASS ALONG WITH GENERALLY STAGNANT SURFACE FLOW MAY YIELD PATCHY
FOG TOWARD DAYBREAK. TEMPERATURES WILL AGAIN BE WARM...IN THE LOW
70S.

MIDLEVEL RIDGING SHOULD NUDGE INTO THE AREA TOMORROW FROM THE
EAST...WHICH SHOULD PUSH THE MAJORITY OF THE THUNDERSTORM ACTIVITY
TO THE WEST OF THE INTERSTATE. HOWEVER...ANY OF THE STORMS THAT
DEVELOP WILL HAVE THE CAPACITY OF GUSTY WINDS AND LOCALLY HEAVY
RAINFALL GIVEN THE STEEP LOW LEVEL LAPSE RATES AND POCKET OF DRY AIR
IN THE MID LEVELS. TEMPERATURES WILL AGAIN BE HOT...AND WITH
DEWPOINTS ONLY MIXING TO AROUND 70...LOOK FOR TEMPERATURES TO FEEL
LIKE THE MIDDLE OR UPPER 90S.

DIURNALLY FOCUSED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE IN THE FORECAST THROUGH THE MIDDLE OF THE WEEK...WITH
TEMPERATURES IN THE 90S DURING THE DAY...AND LOWS ONLY FALLING INTO
THE LOWER 70S. GLOBAL MODELS AGREE ON AN APPROACHING WEAK COLD FRONT
STALLING ACROSS THE CWFA BY THURSDAY...SO WILL CARRY HIGHER RAIN
CHANCES ON THURSDAY AND FRIDAY. NO MAJOR CHANGES WERE MADE TO THE
FORECAST...WITH SCATTERED THUNDERSTORMS PREVAILING INTO THE WEEKEND.

JLL

&&

.AVIATION...
/ISSUED 1220 PM CDT SAT JUL 14 2012/
FOR 18Z TAFS...

SCT SHRA/TSRA WILL CONTINUE TO EXPAND THIS AFTN...SO WILL MAINTAIN
VCTS AT KMSL/KHSV THRU 15/02Z. BRIEF IFR/MVFR VSBYS ARE PSBL...BUT
CIGS SHOULD REMAIN VFR OR BRIEFLY MVFR. SOME OF THE STRONGER STORMS
MAY CONTAIN +RA...FQT LTG AND GUSTY WINDS.

MVFR BR MAY DVLP LATE TNGT DUE TO THE MOIST AIR MASS...ESPECIALLY
NEAR AREAS WHERE RAIN FALLS TODAY. HAVE INCLUDED A PERIOD OF 4-5SM BR
CONDS AT KMSL/KHSV FROM 15/10Z-15/14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  91  71  92  71 /  40  30  20  30  30
SHOALS        73  92  72  92  72 /  50  40  30  30  30
VINEMONT      72  90  71  91  73 /  40  30  20  30  30
FAYETTEVILLE  70  91  71  91  70 /  40  40  30  40  30
ALBERTVILLE   71  91  70  91  72 /  30  20  20  30  30
FORT PAYNE    70  90  69  91  70 /  30  30  20  40  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 14, 11:51 AM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CDT SAT JUL 14 2012

ALZ001>010-016-TNZ076-096-097-150300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1251 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE
AFTERNOON HOURS.  BRIEF GUSTY WINDS...DOWNPOURS AND SUDDEN LIGHTNING
CAN BE EXPECTED WITH THESE STORMS.  THE STORMS SHOULD DIMINISH IN
COVERAGE RAPIDLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH EARLY NEXT WEEK. BRIEF GUSTY
WINDS...DOWNPOURS AND SUDDEN LIGHTNING WILL OCCUR WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

AK

In the hours before

Special weather statement, Jul 14, 2:54 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT JUL 14 2012

ALZ009-TNZ076-097-142145-
FRANKLIN-JACKSON-MOORE-
354 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON AND MOORE
COUNTIES UNTIL 445 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JERICHO MOVING NORTH AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEANS CREEK.
  BELVIDERE...COWAN.
  WINCHESTER...HARMONY.
  DECHERD...TIMS FORD LAKE.
  ESTILL SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3535 8603 3532 8599 3491 8600 3490 8622
      3535 8634 3536 8621 3534 8620 3536 8619
      3536 8608
TIME...MOT...LOC 2054Z 176DEG 24KT 3501 8611

SL
Special weather statement, Jul 14, 3:07 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT SAT JUL 14 2012

TNZ096-142130-
LINCOLN-
407 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 430 PM
CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOONSHILL...OR 10 MILES NORTHWEST OF
FAYETTEVILLE...MOVING NORTH AT 20 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PETERSBURG.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3513 8661 3512 8684 3526 8683 3527 8682
      3527 8679 3526 8675 3531 8668 3533 8661
      3536 8661 3536 8660
TIME...MOT...LOC 2107Z 179DEG 16KT 3522 8672

SL
Special weather statement, Jul 14, 3:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT SAT JUL 14 2012

ALZ003-004-142215-
FRANKLIN-LAWRENCE-
435 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 515 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF HALEYVILLE...MOVING NORTH
AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MT HOPE...LANDERSVILLE.
  NEWBURG...HATTON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3430 8759 3457 8766 3457 8752 3458 8751
      3460 8751 3462 8750 3463 8737 3430 8735
TIME...MOT...LOC 2135Z 173DEG 15KT 3431 8747
Special weather statement, Jul 14, 3:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CDT SAT JUL 14 2012

ALZ016-142245-
CULLMAN-
459 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 545 PM
CDT...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLACK BOTTOM...MOVING NORTH AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HANCEVILLE.
  GOOD HOPE.
  PHELAN.
  BALDWIN...CULLMAN.
  SOUTH VINEMONT.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3427 8707 3430 8678 3403 8675 3398 8697
TIME...MOT...LOC 2159Z 171DEG 18KT 3403 8686

SL
Special weather statement, Jul 14, 4:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT SAT JUL 14 2012

ALZ002>004-142245-
COLBERT-FRANKLIN-LAWRENCE-
504 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 545 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA GRANGE MOVING NORTH AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LA GRANGE.
  NE SMITH.
  SPRING VALLEY.
  TOWN CREEK.
  LEIGHTON.
  FORD CITY...MUSCLE SHOALS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3446 8764 3478 8768 3481 8759 3482 8748
      3481 8744 3480 8743 3480 8739 3446 8740
TIME...MOT...LOC 2204Z 178DEG 19KT 3454 8753

SL

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Lauderdale

When
July 14, 4:10 PM CST
Where
Lauderdale County, 1.77 mi NNE of Rogersville
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.852, -87.264

Lightning knocked down a power pole on County Road 26.

Thunderstorm Wind, Colbert

When
July 14, 4:11 PM CST to 4:16 PM CST
Where
Colbert County, 1.61 mi WNW of Old Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.587, -87.547

A tree was knocked down at 3110 Waldrep Loop.

Thunderstorm Wind, Lawrence

When
July 14, 4:30 PM CST to 4:33 PM CST
Where
Lawrence County, 3.61 mi WNW of Edmond to Hatton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.653, -87.527

Ten or more reports were received of trees and power lines being knocked down. Roads were blocked in some cases. The reports were most concentrated in and near the town of Hatton and areas northwest toward Leighton in Colbert County. Time estimated.

Thunderstorm Wind, Colbert

When
July 14, 4:43 PM CST to 4:48 PM CST
Where
Colbert County, 2.06 mi E of Ford City
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.785, -87.484

A tree was knocked down at 7532 River Road.

Thunderstorm Wind, Colbert

When
July 14, 4:43 PM CST to 4:48 PM CST
Where
Colbert County, 2.4 mi WNW of Fosters Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.786, -87.458

A tree and power lines were knocked down at the 200 block of Wheeler View Drive.

Thunderstorm Wind, Colbert

When
July 14, 4:43 PM CST to 4:48 PM CST
Where
Colbert County, 3.11 mi NE of Ford City
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.805, -87.475

A tree was knocked down at 71 Mill Stream Trail.

Thunderstorm Wind, Lauderdale

When
July 14, 4:44 PM CST to 4:47 PM CST
Where
Lauderdale County, 1.49 mi NNE of Holloway
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.900, -87.520

Power lines were knocked down on County Road 25.

Thunderstorm Wind, Lauderdale

When
July 14, 4:44 PM CST to 4:47 PM CST
Where
Lauderdale County, 0.57 mi W of Mitchelltown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.880, -87.430

A tree was knocked down at the intersection of County Road 425 and County Road 33.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403154, 403158, 403155, 403159, 403160, 403161, 403156, 403157.